Hamiltonian and pseudo-Hamiltonian cycles and fillings in simplicial complexes

Rogers Mathew, Ilan Newman, Yuri Rabinovich, Deepak Rajendraprasad

Research output: Contribution to journalArticlepeer-review


We introduce and study a d-dimensional generalization of graph Hamiltonian cycles. These are the Hamiltonian d-dimensional cycles in Knd (the complete simplicial d-complex over a vertex set of size n). Hamiltonian d-cycles are the simple d-cycles of a complete rank, or, equivalently, of size 1+(n−1d). The discussion is restricted to the fields F2 and Q. For d=2, we characterize the n's for which Hamiltonian 2-cycles exist. For d=3 it is shown that Hamiltonian 3-cycles exist for infinitely many n's. In general, it is shown that there always exist simple d-cycles of size (n−1d)−O(nd−3). All the above results are constructive. Our approach naturally extends to (and in fact, involves) d-fillings, generalizing the notion of T-joins in graphs. Given a (d−1)-cycle Zd−1∈Knd, F is its d-filling if ∂F=Zd−1. We call a d-filling Hamiltonian if it is acyclic and of a complete rank, or, equivalently, is of size (n−1d). If a Hamiltonian d-cycle Z over F2 contains a d-simplex σ, then Z∖σ is a Hamiltonian d-filling of ∂σ (a closely related fact is also true for cycles over Q). Thus, the two notions are closely related. Most of the above results about Hamiltonian d-cycles hold for Hamiltonian d-fillings as well.

Original languageAmerican English
Pages (from-to)119-143
Number of pages25
JournalJournal of Combinatorial Theory. Series B
StatePublished - Sep 2021


  • Fillings
  • High dimensional trees
  • High-dimensional combinatorics
  • Hypergraphs Hamiltonian cycles
  • Simplicial complexes

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics
  • Computational Theory and Mathematics


Dive into the research topics of 'Hamiltonian and pseudo-Hamiltonian cycles and fillings in simplicial complexes'. Together they form a unique fingerprint.

Cite this